Problems with sexual functioning and mental disorder or psychiatric illness often go hand in hand. There are times when the sexual dysfunction is the one that triggers the mental disorder. There are also times when it’s the mental disorder that leads to problems with sexual functioning, such as when severely depressed people no longer have the desire to have sex.
The other problem with this is that antidepressant drugs and other psychotropic medications that affect one’s mood and behaviors sometimes cause sexual dysfunctions as a side effect. Moreover, these medication-induced sexual dysfunction does not necessarily go away when the patient stops taking the medication. Continue reading to find out what taking psychotropic medications can do for your sexual health.
Depending on the medication you take, it can have a different effect on your sexual functioning. This is because these drugs have different mechanisms of action. Nevertheless, regardless of how these medications act, one can expect adverse side effects including delayed orgasm, arousal difficulties, and reduced libido.
The reason why these medications have adverse effects on sexual functioning is that many of these drugs work by targeting hormones and neurotransmitters in the brain that also play crucial roles in proper sexual functioning.
For instance, when it comes to erection and sexual desire and even sexual fantasies or addictions, dopamine is the key neurotransmitter that regulates how the brain reacts to various sexual stimuli. So if dopamine is blocked by the drug that you are taking, you can imagine how your sex life will go downhill. Take a look at how these different medications affect your sexual functioning.
According to a 2010 scientific review, there are varying estimates of sexual dysfunction incidents associated with antidepressant medications depending on the type of antidepressant being taken, ranging from 30% to 93%. Regardless, the fact remains that a significant portion of people taking antidepressant drugs eventually suffer from medication-induced sexual dysfunction.
The type of sexual dysfunction also varies, such as partial or total anorgasmia associated with clomipramine. This means that those taking this type of antidepressant may have difficulties achieving orgasms or not experience orgasms at all even with sufficient sexual stimulation.
Fluoxetine, paroxetine, and sertraline are all associated with lower libido levels, shorter orgasm durations, and lesser intensities of orgasms. These three drugs are all selective serotonin reuptake inhibitor (SSRIs) which prevent the inactivation of serotonin.
The reason why your sexual function is affected by SSRI medication is that serotonin actually inhibits sexual arousal and activity. Because these drugs prevent the inactivation of serotonin, serotonin continues to be active and prevents you from being sexually aroused. Thus, the least you can expect when you take SSRIs is to experience reduced libido.
Other sexual dysfunctions associated with various types of antidepressants include painful ejaculation when taking venlafaxine, priapism or painful erections when taking paroxetine, and spontaneous ejaculation when taking reboxetine.
A psychosis affects a person’s thought and emotions and psychotic disorders such as schizophrenia or delusions often mean that the person is no longer solidly rooted in reality. This has a negative impact on the person’s interpersonal relationships, which, in turn, negatively affects the patient’s capability to engage in sexual interactions.
This is unfortunate because sexual activity actually promotes feelings of acceptance and self-esteem, improve sleep quality and mood, and lessen anxiety. These are all beneficial for psychotic disorder patients. It is even more unfortunate that antipsychotic medications further prevent these patients from engaging in sexual activities.
Antipsychotic drugs are associated with problems with sex in all its stages, from desire to arousal to orgasm and satisfaction. In men, reduced libido and erectile dysfunction are the most common complaints, whereas in female patients, the complaints are related to vaginal lubrication and difficulties in achieving orgasms.
Similar to antidepressants, different kinds of antipsychotic drugs also have different effects on the patient’s sexual health. For instance, antipsychotics that work by blocking dopamine and induce hyperprolactinemia are often associated with reduced sex drives and difficulties in getting sexually aroused. Other antipsychotic medications like olanzapine and ziprasidone, on the other hand, are associated with lesser instances of sexual dysfunction.
Mood stabilizers, often prescribed to patients with bipolar disorder and borderline personality disorder, are medications that are taken to prevent or treat manias and depression. They are called mood stabilizers precisely because these drugs treat and prevent sustained extreme mood shifts.
The most common drugs used as mood stabilizers include valproate, lithium, lamotrigine, and carbamazepine. Previous studies indicate that lithium may decrease libido and lessen sexual thoughts and cause arousal and orgasm difficulties. Taking lithium medications may also increase the risks of developing erectile dysfunction. Unfortunately, the effects of mood stabilizers on sexual functioning are not studied as much as that of antidepressants and antipsychotics.
Anxiolytics are medications that treat and prevent anxiety. Studies on the effects of anti-anxiety medications on sexual functioning show that when lithium and benzodiazepines are combined, it leads to higher incidents of sexual dysfunction compared to when only lithium is taken. Moreover, other anxiolytics like alprazolam are associated with reduced sex drive, erectile problems, and orgasm dysfunction.
Knowing these side effects of psychotropic medications does not mean that you or your mentally ill patient should stop taking the medicines. Rather, these possible side effects should be discussed with your healthcare provider so your doctor can give you options regarding your treatment.
Moreover, your specialist can give you expert advice on how to manage sexual dysfunction caused by the medications you are taking. For instance, you may be advised to eat certain foods that are known to naturally increase libido while you are taking your antidepressant medication so you can at least prevent your libido from totally disappearing.
You can also discuss with your healthcare provider if it’s possible for you to take male enhancement supplements while you’re on psychotropic medication so that you can manage any possible erectile dysfunction side effects your medication may cause. At the very least, your healthcare provider should be able to set your expectations about what types of side effects you may experience when you’re taking psychotropic medications.